Location: Natural Products Utilization ResearchTitle: Screening of medicinal plants for possible herb-drug interactions through modulating nuclear receptors, drug-metabolizing enzymes and transporters
|HUSAIN, ISLAM - University Of Mississippi|
|DALE, OLIVIA - University Of Mississippi|
|MARTIN, KATHERINE - University Of Mississippi|
|GURLEY, BILL - University Of Mississippi|
|AVULA, BHRATHI - University Of Mississippi|
|CHITTIBOYINA, AMAR - University Of Mississippi|
|KHAN, IKHLAS - University Of Mississippi|
|KHAN, SHABANA - University Of Mississippi|
Submitted to: Journal of Ethnopharmacology
Publication Type: Peer Reviewed Journal
Publication Acceptance Date: 10/6/2022
Publication Date: 10/9/2022
Citation: Husain, I., Dale, O.R., Martin, K., Gurley, B.J., Avula, B., Chittiboyina, A.G., Khan, I.A., Khan, S.I. 2022. Screening of medicinal plants for possible herb-drug interactions through modulating nuclear receptors, drug-metabolizing enzymes and transporters. Journal of Ethnopharmacology. https://doi.org/10.1016/j.jep.2022.115822.
Interpretive Summary: This study was carried out to evaluate the herb-drug interaction potential of medicinal plants commonly used as ingredients in many herbal products and botanical dietary supplements. Due to increased consumption of herbal products and dietary supplements, the risk for interaction with co-administered drugs is also increased and evaluation of such risk is important for the safety of consumer. We screened a collection of more than 100 medicinal plants and identified several plants that were effective in modulating the activity of drug metabolizing enzymes and transporters which play a key role in the metabolism and disposition of clinical drugs. The results indicate that excessive consumption of herbal preparations rich in such plants may pose a risk for their interference with the efficacy of simultaneously consumed drugs.
Technical Abstract: Ethnopharmacological relevance: The last three decades have witnessed a surge in popularity and consumption of herbal products. An unintended consequence of such popularity is that chronic consumption of these products can often modulate the functions of various proteins involved in drug disposition and may, in turn, impose risks for herb-drug interactions (HDIs), leading to serious adverse health outcomes. Identifying plants that may give rise to clinically relevant HDIs is essential, and proactive dissemination of such research outcomes is necessary for researchers, clinicians, and average consumers. Aim of the study: The main objective of this study was to evaluate the HDI potential of plants commonly used as ingredients in many herbal products, including BDS. Materials and Methods: The dried material of 123 plants selected from the NCNPR repository was extracted with 95% ethanol. The extracts were screened for agonistic effects on nuclear receptors (PXR and AhR) by reporter gene assays in PXR-transfected HepG2 and AhR-reporter cells. For cytochrome P450 enzyme (CYP) inhibition studies, CYP-450 baculosomes were incubated with enzyme-specific probe substrates by varying concentrations of extracts. The inhibitory effect on the efflux transporter P-glycoprotein (P-gp) was investigated via rhodamine (Rh-123) uptake assay in P-gp overexpressing MDR1-MDCK cells. Results: Out of 123 plants, 16 increased transcriptional activity of human PXR up to 4 to 7-fold at 60 µg/mL, while 18 plants were able to increase AhR activity up to 10 to 40-fold at 30 µg/mL. Thirteen plants inhibited the activity of CYP3A4, while 10 plants inhibited CYP1A2 activity with IC50 values in the range of 1.3 to 10 µg/mL. Eighteen plants (at 50 µg/mL) increased intracellular accumulation of Rh-123 (>150%) in MDR1-MDCK cells. Additionally, other plants tested in this study were able to activate PXR, AhR, or both to lesser extents, and several inhibited the catalytic activity of CYPs at higher concentrations (IC50 >10 µg/mL). Conclusions: The results indicate that prolonged or excessive consumption of herbal preparations rich in such plants (presented in Figs. 1a, 2a, 3a, 4a, and 5a) may pose a risk for CYP- and P-gp-mediated HDIs, leading to unwanted side effects due to the altered pharmacokinetics of concomitantly ingested medications.